Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 42, NWS Flagstaff, AZ

August 23, 2012Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 23, 2012, 3:14 PM MST for Apache County, Navajo County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2012, 3:14 PM MST (22:14 UTC)
Expired
Aug 23, 2012, 3:45 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS55 KFGZ 232214
SVRFGZ
AZC001-017-232245-
/O.NEW.KFGZ.SV.W.0042.120823T2214Z-120823T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
314 PM MST THU AUG 23 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA...
  SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 345 PM MST

* AT 309 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTHEASTERN NAVAJO COUNTY...OR 10 MILES
  NORTHEAST OF SNOWFLAKE...AND MOVING EAST AT 25 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3473 10975 3459 10974 3458 10998 3468 11000
TIME...MOT...LOC 2214Z 261DEG 20KT 3465 10992

$$

MCCOLLUM
1 follow-up statement
128 
WWUS55 KFGZ 232243
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST THU AUG 23 2012

AZC001-017-232249-
/O.EXP.KFGZ.SV.W.0042.000000T0000Z-120823T2245Z/
NAVAJO AZ-APACHE AZ-
343 PM MST THU AUG 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL APACHE AND
SOUTHEASTERN NAVAJO COUNTIES WILL EXPIRE AT 345 PM MST...

THE SEVERE THUNDERSTORM 10 MILES NORTHEAST OF SNOWFLAKE WHICH PROMPTED 
THE WARNING HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING 
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3473 10975 3459 10974 3458 10998 3468 11000
TIME...MOT...LOC 2239Z 261DEG 20KT 3467 10975

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:39 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 23, 2:39 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
237 PM MST THU AUG 22 2012

.SYNOPSIS...SCATTERED STORMS WILL CONTINUE OVER THE AREA
TODAY...TAPERING OFF LATER THIS EVENING. SOME STORMS WILL PRODUCE
HEAVY RAINFALL. AS THE TROUGH EXITS TONIGHT...DRIER AIR WILL PUSH IN FROM
THE WEST RESULTING IN A RETURN TO MORE TYPICAL LATE AUGUST SHOWER
AND THUNDERSTORM CHANCES FRIDAY INTO THE WEEKEND. SEASONABLE WEATHER
CONDITIONS WITH WARMING TEMPERATURES CAN BE EXPECTED THROUGH NEXT
WEEK.

&&

.DISCUSSION...THE UPPER LEVEL LOW PRESSURE SYSTEM THAT HAS BEEN
AFFECTING THE AREA CONTINUES TO SPIN OVER NORTHERN AZ/SOUTHERN UT
THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS DRIER MID LEVEL AIR
SPREADING EAST ACROSS NORTHERN AZ WHICH HAS LIMITED CONVECTIVE
POTENTIAL OF STORMS TODAY. SCATTERED STORMS HAVE DEVELOPED AND ARE
MOVING TO THE EAST/NORTHEAST AT ABOUT 20 MPH. FLASH FLOOD WATCH FOR
EASTERN AZ HAS BEEN CANCELED AS WIDESPREAD RAINFALL HAS PUSHED EAST
AND DO NOT ANTICIPATE A WIDESPREAD FLOOD THREAT. THOUGH LOCALIZED
FLOODING WILL BE POSSIBLE WITH TODAYS STORMS...ESPECIALLY OVER FAR
NORTHER AZ UNDERNEATH THE LOW WHERE STEERING FLOW IS WEAKER.

BY FRIDAY THE TROUGH MOVES EAST OF THE STATE WITH DRIER MID LEVEL
AIR BEHIND THE TROUGH AGAIN LIMITING STORM COVERAGE. STILL ENOUGH
MOISTURE TO FUEL AT LEAST SCATTERED STORMS FAVORING THE HIGHER
TERRAIN. COOLER DAYTIME TEMPERATURES EXPERIENCED TODAY WILL WARM A
COUPLE OF DEGREES FOR FRIDAY.

HIGH PRESSURE REBUILDS OVER THE SOUTHWEST THIS WEEKEND CENTERING
NEAR THE FOUR CORNERS BY EARLY NEXT WEEK. A TYPICAL LATE AUGUST
MONSOON PATTERN IS EXPECTED WITH NEAR CLIMO PRECIPITATION CHANCES
AND NEAR AVERAGE TEMPERATURES.

&&

.AVIATION...FOR THE 00Z PACKAGE...UNTIL 03Z...ISOLD TO SCT SHRA/TSRA
WILL CONTINUE ACROSS NORTHERN AZ...PRODUCING LOCALLY HEAVY RAIN AND
LOW CEILINGS. EXPECT MVFR/IFR CONDITIONS IN SHRA/TSRA. THUNDERSTORM
ACTIVITY WILL DIMINISH AFTER 03Z THIS EVENING. AFTER 18Z
FRIDAY...SCT SHRA/TSRA WILL DEVELOP AGAIN...MOST PREVALENT OVER THE
HIGHER TERRAIN AREAS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS
AVIATION.......DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 23, 2:36 PM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU AUG 23 2012

AZZ004>018-037>040-241215-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
236 PM MST THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF THIS AFTERNOON
AND EVENING. SOME STORMS MAY PRODUCE HEAVY RAINFALL WITH LOCALIZED
FLOODING STILL A THREAT. A FEW STRONGER STORMS PRODUCING HAIL AND
GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHTLY DRIER WEST TO NORTHWEST FLOW BEHIND THE TROUGH ON FRIDAY
AND SATURDAY WILL BRING THUNDERSTORM CHANCES DOWN TO 20 TO 40
PERCENT. A MORE TYPICAL MONSOON PATTERN WILL FOLLOW INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:22 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 22, 11:58 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 23, 1:32 AM MSTAreal Flood AdvisoryFGZCoconino, Yavapai4 hr
Aug 23, 2:04 AM MSTAreal Flood AdvisoryFGZCoconino116 min
Aug 23, 3:02 AM MSTFlash Flood WarningFGZYavapai88 min
Aug 23, 5:11 AM MSTAreal Flood AdvisoryFGZGila109 min
Aug 23, 6:32 AM MSTAreal Flood AdvisoryFGZNavajo62 min
Aug 23, 6:45 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo6 hr
Aug 23, 7:27 AM MSTAreal Flood AdvisoryFGZCoconino4 hr
Aug 23, 8:45 AM MSTAreal Flood AdvisoryFGZApache, Navajo105 min
Aug 23, 2:45 PM MSTFlash Flood WarningFGZCoconino90 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.